Alert archive / South Carolina / Flash Flood Warnings in 2015

Flash Flood Warning 38, NWS Columbia, SC

December 30, 2015Fairfield County, Lancaster County, South Carolina

NWS Columbia, SC issued this flash flood warning at Dec 30, 2015, 11:43 AM EST for Fairfield County, Lancaster County, South Carolina. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 30, 2015, 11:43 AM EST (16:43 UTC)
Expired
Dec 30, 2015, 5:45 PM EST
In force
6 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

Counties Fairfield County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 85 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 30, 12:55 PM ESTFLASH FLOODWinnsboro, SCWINNSBORO PUBLIC SAFETY REPORTED WASHINGTON ST. AT MOULTRIE ST. WAS BEING BLOCKED OFF DUE TO FLOODING.
Dec 30, 1:09 PM ESTFLASH FLOOD3 Ene Lancaster, SCFLASH FLOODING COUNTY WIDE. SEVERE PONDING ON ROADS. CREEKS AND STREAMS OVERFLOWING BANKS.
Dec 30, 1:48 PM ESTFLASH FLOOD2 Ene Springdale, SCLANCASTER COUNTY DISPATCH REPORTS THAT SEVERAL ROADS IN THE COUNTY ARE IMPASSABLE. PORTIONS OF KERSHAW-CAMDEN HWY, SHILOH UNITY ROAD AND CAMP CREEK ROAD HAVE BEEN CLOSED DUE TO FLOODING.
Dec 30, 3:47 PM ESTFLASH FLOODSpringdale, SCROADWAY FLOODING SPRINGDALE RD AND HILLSIDE AVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2015-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2015-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

884 
WGUS52 KCAE 301643
FFWCAE
SCC039-057-302245-
/O.NEW.KCAE.FF.W.0038.151230T1643Z-151230T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1143 AM EST WED DEC 30 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA...
  FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 545 PM EST WEDNESDAY
    
* AT 1142 AM EST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS
  ALREADY FALLEN. ADDITIONAL THUNDERSTORMS WILL PRODUCE TORRENTIAL
  RAINFALL ACROSS THE WARNING AREA OVER THE NEXT FEW HOURS. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LANCASTER...WINNSBORO...WAXHAW...ELGIN...HEATH SPRINGS...IRWIN...
  BLACKSTOCK...FISHING CREEK RESERVOIR...LANCASTER MILL AND WINNSBORO
  MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&

LAT...LON 3507 8090 3493 8078 3482 8080 3482 8057
      3463 8044 3449 8074 3454 8074 3446 8088
      3443 8085 3442 8087 3429 8133 3445 8142
      3457 8142 3455 8087 3465 8089 3470 8086
      3483 8090 3484 8087 3493 8086 3501 8091

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Dec 30, 9:22 AM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Dec 30, 9:22 AM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
922 AM EST WED DEC 30 2015

.SYNOPSIS...
UNSEASONABLY WARM WEATHER ALONG WITH THE CHANCE FOR SHOWERS WILL
CONTINUE THROUGH THURSDAY AS A COLD FRONT STALLS NEAR THE
FORECAST AREA. THE COLD FRONT WILL FINALLY MOVE OFFSHORE FRIDAY.
COOL AND DRY HIGH PRESSURE WILL BUILD INTO THE AREA FOR THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL KEEP MOIST SOUTHERLY
FLOW ACROSS THE REGION TODAY AS A COLD FRONT APPROACHES FROM THE
WEST. SHOWERS HAVE ALREADY ENTERED THE AREA AHEAD OF THE FRONT
WITH AN ISOLATED RUMBLE OF THUNDER ALSO NOTED. ALTHOUGH
INSTABILITY WILL BE LIMITED WITH THIS SYSTEM THERE IS POTENTIAL
FOR ISOLATED THUNDERSTORMS THROUGH THE DAY WITH LOCALIZED HEAVY
RAIN. PWAT VALUES REMAIN SUBSTANTIALLY ABOVE NORMAL WITH 1.7 TO
1.8 INCHES INTO TONIGHT. EXPECT HEAVIEST RAIN THIS EVENING AND
OVERNIGHT WITH MODERATE TO HEAVY RAINFALL TOWARD DAYBREAK
WEDNESDAY MORNING. WITH THE EXPECTED RAINFALL AND CURRENT SOIL
CONDITIONS AND RIVER AND LAKE LEVELS A FLOOD WATCH REMAINS IN
EFFECT THROUGH 7 AM THURSDAY MORNING.

WITH THE EXTENSIVE CLOUD COVER AND SHOWERS TODAY AFTERNOON HIGH
TEMPERATURES WILL BE IN THE MIDDLE TO UPPER 70S. LOW TEMPERATURES
TONIGHT WILL BE IN THE LOWER TO MIDDLE 60S.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
COLD FRONT WILL SLOWLY CROSS THE REGION THURSDAY WITH THE FRONT
ACROSS THE FORECAST AREA THURSDAY MORNING...PUSHING JUST SOUTH OF
THE FORECAST AREA THURSDAY EVENING AND FINALLY OFFSHORE ON FRIDAY.
THIS WILL KEEP CHANCES OF RAIN IN THE FORECAST THROUGH FRIDAY WITH
RAIN TAPERING OFF FRIDAY NIGHT. WITH WEAK DYNAMICS ASSOCIATED WITH
THE FRONT AS IT CROSSES THE AREA DO NOT EXPECT
THUNDERSTORMS...HOWEVER ADDITIONAL RAINFALL WILL CONTINUE
IMPACTING RIVER AND LAKE LEVELS ACROSS THE AREA. COOLER AIR WILL
BEGIN MOVING IN FRIDAY BEHIND THE FRONT WITH HIGH TEMPERATURES
THURSDAY IN THE UPPER 60S TO LOWER 70S FALLING TO THE MIDDLE 50S
TO AROUND 60 FRIDAY. LOW TEMPERATURES WILL BE IN THE UPPER 40S TO
LOWER 50S THURSDAY NIGHT AND THE UPPER 30S TO LOWER 40S FRIDAY
NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE FRONT
REMAINING STALLED SOUTH OF THE AREA AND HIGH PRESSURE BUILDING
OVER THE SOUTHERN PLAINS. THIS HIGH WILL REMAIN IN CONTROL OF THE
REGION THROUGH THE WEEKEND WITH A STRONGER AREA OF HIGH PRESSURE
MOVING SOUTHWARD FROM THE UPPER PLAINS EARLY NEXT WEEK. THIS WILL
KEEP COOLER AND DRIER AIR OVER THE REGION WITH DRY CONDITIONS
FORECAST SATURDAY THROUGH TUESDAY. TEMPERATURES THROUGH THE LONG
TERM WILL BE NEAR TO SLIGHT ABOVE NORMAL.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
A STALLED FRONTAL BOUNDARY ACROSS WESTERN GEORGIA AND SOUTH
CAROLINA WILL MOVE SLOWLY TO THE EAST TODAY. MOISTURE ADVECTION
WILL INCREASE DURING THE DAY. WITH MODEST ISENTROPIC LIFT AND WEAK
SHORT WAVES MOVING THROUGH THE REGION IN SOUTHWEST FLOW
ALOFT...EXPECT PERIODS OF SHOWERS. CEILINGS MAINLY IFR AND
OCCASIONALLY MVFR/VFR. VISIBILITY REDUCED IN HEAVIER SHOWERS.
RADAR AT 14Z INDICATING THE HEAVIEST SHOWERS ARE WEST OF THE TAF
SITES WITH LIGHTER RAIN SHOWERS CONTINUED AT CAE/CUB/AGS/DNL FOR
THE NEXT COUPLE OF HOURS. HRRR MODEL SUGGESTS THERE MAY BE A
BREAK IN THE RAIN LATE MORNING THROUGH EARLY AFTERNOON WITH
CEILINGS POSSIBLY IMPROVING. EXPECT IFR CONDITIONS TONIGHT AND
MORE RAIN AS FRONTAL SYSTEM APPROACHES SLOWLY FROM THE WEST. HEAVY
RAIN POSSIBLE...ALTHOUGH STORM MOTION LIKELY AROUND 30 KTS THRU
AFTERNOON...CONFIDENCE LOW AS TO AREA AND TIMING.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS EXPECTED THROUGH
THE END OF THE WEEK AS A SERIES OF FRONTAL SYSTEMS MOVE THROUGH
THE TAF SITES.

&&

.HYDROLOGY...
FLOODING CONCERNS CONTINUE ACROSS THE AREA AS RAIN ASSOCIATED
WITH THE NEXT FRONTAL SYSTEM MOVES INTO THE AREA AND STALLS.
ALTHOUGH HOURLY RAINFALL RATES ARE EXPECTED TO BE LIGHT THE
EXTENDED DURATION OF THE RAIN ALONG WITH LOCALIZED HEAVY SHOWERS
WILL RESULT IN RIVER AND LAKE LEVELS ONCE AGAIN RISING. RAINFALL
AMOUNTS GENERALLY BETWEEN ONE AND TWO INCHES WILL BE POSSIBLE
RESULTING IN RIVER AND LAKE LEVELS ONCE AGAIN SURPASSING FLOOD
LEVELS.

&&

.CLIMATE...
HIGH MINIMUM TEMPERATURE RECORDS FOR TODAY...

COLUMBIA METRO AIRPORT (CAE)
DEC 30...58 SET IN 1927

AUGUSTA BUSH FIELD (AGS)
DEC 30...62 SET IN 1875

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...FLOOD WATCH THROUGH THURSDAY MORNING FOR GAZ040-063>065-077.
SC...FLOOD WATCH THROUGH THURSDAY MORNING FOR SCZ015-016-018-
     020>022-025>028-030.

&&
Hazardous weather outlook, Dec 30, 11:19 AM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1119 AM EST WED DEC 30 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>028-030-311630-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-AIKEN-
1119 AM EST WED DEC 30 2015

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

IN ADDITION...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EARLY EVENING. DAMAGING WIND GUSTS ARE THE PRIMARY
RISK WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ029-031-035>038-041-311630-
LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
1119 AM EST WED DEC 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME AREA RIVERS WILL REMAIN ABOVE FLOOD STAGE. THERE IS A CHANCE
FOR LOCALLY HEAVY RAINFALL TODAY AND TONIGHT THAT MAY LEAD TO NEW
OR WORSENING FLOODING CONDITIONS.

IN ADDITION... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EARLY EVENING. DAMAGING WIND GUSTS ARE THE PRIMARY
RISK WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SOME AREA RIVERS WILL REMAIN ABOVE FLOOD STAGE. ADDITIONAL
RAINFALL WILL CONTINUE THE POTENTIAL FOR NEW OR WORSENING
FLOODING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MANNING

In the hours before

Special weather statement, Dec 30, 10:57 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1057 AM EST WED DEC 30 2015

SCZ020-301645-
NEWBERRY-
1057 AM EST WED DEC 30 2015

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FAIRFIELD AND CENTRAL
NEWBERRY COUNTIES...

AT 1056 AM EST...A STRONG THUNDERSTORM WAS NEAR JOANNA...OR 9 MILES
NORTHWEST OF NEWBERRY...MOVING EAST AT 30 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWBERRY...WHITMIRE...POMARIA...SILVERSTREET AND KINARDS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

LAT...LON 3449 8157 3445 8155 3445 8154 3449 8149
      3449 8144 3427 8134 3422 8181 3432 8186
      3434 8184 3436 8179 3453 8163
TIME...MOT...LOC 1556Z 250DEG 28KT 3434 8176

MANNING

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 9:04 AM ESTAreal Flood AdvisoryCAEMcCormick116 min
Dec 30, 10:33 AM ESTFlash Flood WarningCAEMcCormick4 hr
Dec 30, 10:57 AM ESTSpecial Weather StatementCAENewberry48 min
Dec 30, 11:09 AM ESTFlash Flood WarningCAENewberry4 hr
Dec 30, 12:30 PM ESTSevere Thunderstorm WarningCAELancaster45 min
Dec 30, 12:52 PM ESTSpecial Weather StatementCAEKershaw23 min
Dec 30, 1:05 PM ESTSevere Thunderstorm WarningCAEChesterfield40 min
Dec 30, 1:13 PM ESTSevere Thunderstorm WarningCAELancaster32 min
Dec 30, 1:37 PM ESTFlash Flood WarningCAEChesterfield4 hr
Dec 30, 1:45 PM ESTSevere Thunderstorm WarningCAEChesterfield60 min
Dec 30, 2:02 PM ESTRiver Flood WarningCAELexington, Richland4 days
Dec 30, 2:02 PM ESTRiver Flood WarningCAEChesterfield, Marlboro4 days
Dec 30, 2:02 PM ESTRiver Flood WarningCAENewberry, Union63 hr
Dec 30, 2:25 PM ESTAreal Flood AdvisoryCAEMcCormick4 hr
Dec 30, 3:09 PM ESTAreal Flood WarningCAENewberry3 hr
Dec 30, 3:53 PM ESTAreal Flood AdvisoryCAEAiken, Calhoun, Fairfield, Kershaw, Lexington, Richland2 hr
Dec 30, 4:07 PM ESTAreal Flood AdvisoryCAEAiken, Edgefield, Lexington, McCormick, Newberry, Saluda113 min
Dec 30, 4:56 PM ESTSpecial Weather StatementCAELexington49 min
Dec 30, 5:53 PM ESTAreal Flood AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 12 more3 hr

Nearby

Flash Flood Warnings in South Carolina, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.